Could paracetomol use cause teenage asthma and eczema?

New studies have reinforced earlier work (see below) to suggest that paracetomol/acetaminophen (known by brand names such as Anacin, Panadol, Tylonol and many others) may increase the risk of asthma and eczema in teenagers.

A study carried out by Dr Richard Beasley, professor of medicine, at the Medical Research Institute of New Zealand on behalf of the International Study of Asthma and Allergies in Childhood, administered two written questionnaires and one video questionnaire to more than 300,000 13- and 14 year old children in 113 centers throughout 50 countries, asking them to quantify their use of paracetomol (none, ‘medium’— at least once in the last year, or ‘high’— at least once in the last month) and their asthma, eczema and allergy symptoms.

For ‘medium’ users the risk of asthma 43% higher than non-users; high users had 2.51 times the risk of non-users. Similarly, the risk of rhinoconjunctivitis (allergic nasal congestion) was 38% higher for medium users and 2.39 times as great for high users compared to non-users. For eczema, the relative risks were 31% and 99% respectively.

As this was a cross-sectional study, causality could not be determined. However, there is mounting evidence that suggests a causal link.

A longitudinal study on a small population in Ethiopia (also so be published in theAmerican Journal of Respiratory and Critical Care Medicine) lends more evidence to the possibility that paracetomol usage may indeed cause the increased risk. While, in an earlier study from the United States, 13 and 14-year-old children with asthma were randomized to take either paracetomol or ibuprofen after a febrile illness. For those whose illness had been respiratory, there was an increased risk of subsequent asthma.

There are a number of biologically plausible explanations for how paraceotmol might be implicated. It may have a systemic inflammatory effect, possibly increasing oxygen stress resulting from the depletion of glutathione-dependent enzymes, which may in turn lead to enhanced TH2 allergic immune responses. It may also suppress the immune response to rhinovirus infections, which are a common cause of asthma in childhood.

If further research confirms this relationship it could have major public health significance.
The research results will be published online on the American Thoracic Society's Web site ahead of the print edition of the American Journal of Respiratory and Critical Care Medicine.

Courtesy of EurekAlert!


...for children...

Researchers at the Medical Research Institute of New Zealand analysed data from a study in which parents or guardians of more than 200,000 children aged six to seven from 31 countries completed written questionnaires about asthma symptoms, conjunctivitis and eczema, and several possible risk factors, including the use of paracetamol during the child's early life.

The team found that paracetamol use for fever in the first year of life was associated with a 46% increased risk of asthma symptoms in children aged six to seven, compared with no use. The regular use of paracetamol at medium or high doses in the previous 12 months was also associated with an increased risk of asthma, compared with no use, at the same age.

Paracetamol use in the first year of life was also associated with a 48% increased risk of rhinoconjunctivitis and a 35% increased risk of eczema at six to seven. As with asthma, regular paracetamol use at medium or high doses in the previous 12 months was also associated with an increased risk of these conditions.

Study leader Professor Richard Beasley said:
‘We stress that -the findings do not constitute a reason to stop using paracetamol in childhood. However they do lend support to the current guidelines of the World Health Organisation that paracetamol should be reserved for children with a high fever (38.5C or above) and not used regularly for young children.’
Read more

...and for adults

Adults who take paracetamol weekly were nearly three times more likely to have asthma than those taking paracetamol less often, according to a study organised by GA²LEN, the Global Allergy and Asthma European Network comparing 500 adults with asthma and 500 controls. Use of other painkillers was not significantly related to asthma.

This may be because paracetamol reduces levels of glutathione in the lungs. Glutathione is an antioxidant needed to defend the airways against damage from air pollution and tobacco smoke.

Since 2000, several publications have reported this association in the UK and the USA and have also shown that asthma prevalence is higher in children and adults in countries with higher paracetamol sales. Researchers are anxious to establish whether the association is really a causal one and suggest that a clinical trial may be the only way to do so.
Read more
European Respiratory Journal via JS


Click here for more research on the possible causes of asthma

First Published in August 2010

Top of page